Alert archive / California / Flash Flood Warnings in 2018
Flash Flood Warning 35, NWS San Diego, CA
NWS San Diego, CA issued this flash flood warning at Dec 6, 2018, 5:29 PM PST for San Diego County, California. It was in force for 3 hr. 16 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 6, 2018, 5:29 PM PST (01:29 UTC)
- Expired
- Dec 6, 2018, 8:30 PM PST
- In force
- 3 hr
- Issued by
- NWS San Diego, CA
- Area
- Storm-based polygon
- Flood severity
- None
County San Diego County, CA
The radar
The San Diego radar (KNKX), 27 km from the middle of the area, began a volume at 01:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 6, 5:30 PM PST | FLASH FLOOD | 5 Sse Jamul, CA | OTAY LAKES RD. WASHED OUT. THE ROAD WAS CLOSED BETWEEN THOUSAND TRAILS CAMPGROUND AND HWY 94. |
| Dec 6, 6:00 PM PST | FLOOD | 2 N San Diego, CA | STREET FLOODING IN HILLCREST ON 5TH AVENUE. |
| Dec 6, 6:00 PM PST | FLASH FLOOD | Coronado, CA | REPORT OF FLOWING WATER THAT HAS SPILLED OVER FROM THE ROAD ONTO THE SIDEWALKS. |
| Dec 6, 6:01 PM PST | HEAVY RAIN 1.5 | 2 E San Diego, CA | CORRECTS PREVIOUS HEAVY RAIN REPORT FROM 2 E SAN DIEGO. HEAVY RAIN, 1.5 IN/HR WITH THUNDERSTORMS REPORTED OVER THE AREA. RAIN CAUSED SOME STREET FLOODING. UPDATED 2 HR RAINFALL TOTAL: 2.4 INCHES. |
| Dec 6, 6:01 PM PST | HEAVY RAIN 1.5 | 2 E San Diego, CA | HEAVY RAIN, 1.5 IN/HR WITH THUNDERSTORMS REPORTED OVER THE AREA. RAIN CAUSED SOME STREET FLOODING. |
| Dec 6, 6:08 PM PST | HEAVY RAIN 1.86 | 5 Sse Jamul, CA | VERY HEAVY RAINFALL. ALERT GAGE REPORTED AN EXTREME RAINFALL AMOUNT OF 0.82 INCH IN 10 MINUTES BETWEEN 5:33 PM AND 5:43 PST. |
| Dec 6, 6:30 PM PST | FLOOD | 1 Nnw National City, CA | STREET FLOODING ON MAIN ST AND I-5 OFFRAMP IN NATIONAL CITY. |
| Dec 6, 6:30 PM PST | FLASH FLOOD | 2 Wsw Lemon Grove, CA | TIME ESTIMATED. FEDERAL BLVD WAS CLOSED WITH LARGE AMOUNT OF DEBRIS FROM FLOWING WATER ON STREET BETWEEN 60TH STREET AND COLLEGE AVE. |
| Dec 6, 7:00 PM PST | FLASH FLOOD | 1 N Coronado, CA | CORONADO POLICE REPORTED WIDESPREAD FLOODING WHERE 7-8 CARS WERE FULLY SUBMERGED AT 4TH STREET AND ALAMEDA BOULEVARD, AND PARTS OF SILVER STRAND BOULEVARD FLOODED NEAR CORONADO CAYS. BROADCAST MEDIA REPORTED. |
| Dec 6, 7:00 PM PST | FLASH FLOOD | 1 N National City, CA | NATIONAL CITY 30 PEOPLE WERE FORCED FROM FLOODED UNITS IN AN APARTMENT COMPLEX ON DELTA STREET NEAR 43RD STREET. DOZENS OF DRIVERS WERE FORCED TO ABANDON THEIR FLOODED VEHICLES ON 16TH STREET NEAR NATIONAL CITY BOULEVARD AS WATER RESCUE TEAMS HELPED THEM TO SA |
| Dec 6, 7:00 PM PST | FLASH FLOOD | 1 Nw San Diego, CA | BROADCAST MEDIA REPORTED POLICE CLOSED INTERSECTION OF LAUREL STREET AND PACIFIC HIGHWAY DUE TO FLOODING AND WATER RESCUES. THUNDERSTORMS WITH VERY HEAVY RAIN TRACKED OVER THIS AREA FROM 5 TO 8 PM. |
| Dec 6, 7:00 PM PST | FLASH FLOOD | 1 Se San Diego, CA | SAN DIEGO LIFEGUARD SWIFTWATER REPORTED 7-8 VEHICLES FLOATING IN DEEP WATER AND 2 VEHICLES WERE OCCUPIED REQUIRING SWIFT WATER RESCUES. 19TH AND COMMERCIAL AVE. RADAR ESTIMATED 2 INCHES OF RAIN IN 2 HOURS WITH THUNDERSTORMS. |
| Dec 6, 7:00 PM PST | FLASH FLOOD | 4 Nnw San Diego, CA | SAN DIEGO METROPOLITAN TRANSIT SYSTEM SAID FLOODED TRACKS WERE CAUSING DELAYS AND DETOURS. AT 8 P.M. DECEMBER 6TH, THE FASHION VALLEY AND PLAZA BONITA STATIONS WERE NOT IN SERVICE. AS OF 6:40 P.M., BUS BRIDGES WERE IN PLACE FOR THE ORANGE LINE FROM 47TH STREET |
| Dec 6, 7:00 PM PST | FLASH FLOOD | 4 N San Diego, CA | NWS SURVEY SHOWED THE 12 FOOT REPORTED STAGE ON THE SAN DIEGO RIVER WITH MUD AND DEBRIS LINE. 9 FOOT STAGE AT THE TIME OF THE 10 AM PST DECEMBER 7TH SURVEY WITH A SMALL SECONDARY RISE OCCURRING. ABANDON VEHICLE FOUND THAT HAD BEEN IN 3-4 FEET OF WATER AND MUD. |
| Dec 6, 7:00 PM PST | FLASH FLOOD | San Diego, CA | IN THE EAST VILLAGE, A HOMELESS SHELTER WAS EVACUATED DUE TO FLOODING. MEDIA VIDEO SHOWED WATER THAT WAS WAIST DEEP. NEARLY 300 EVACUEES WERE BUSSED TO SDCCU STADIUM, WHERE AMERICAN RED CROSS ALSO PROVIDED SUPPLIES. |
| Dec 6, 7:00 PM PST | HEAVY RAIN 0.84 | 3 Wnw San Diego, CA | SAN DIEGO AIRPORT (LINDBERGH FIELD) REPORTED 0.84 INCHES IN 1 HOUR. THIS IS A 10-20 YEAR RETURN INTERVAL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 10 storm reports to this flash flood warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 00:00Z, 1.5 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 444 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 751 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 224 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.4
The text
As transmitted.
723
WGUS56 KSGX 070129
FFWSGX
CAC073-070430-
/O.NEW.KSGX.FF.W.0035.181207T0129Z-181207T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Diego CA
529 PM PST THU DEC 6 2018
The National Weather Service in San Diego has issued a
* Flash Flood Warning for...
Southwestern San Diego County in southwestern California...
* Until 830 PM PST
* At 526 PM PST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. One half to near one inch of
rain has already fallen over the past hour. Heavy rainfall
continues over the area with additional rainfall amounts of at
least one inch expected. This will cause flash flooding across the
warned area. This warning includes the city of San Diego.
* Some locations that will likely experience flooding include...
Chula Vista, El Cajon, National City, La Mesa, Poway, Imperial
Beach, Ramona, Coronado, Alpine and portions of the San Diego city
limits, and Mission Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3261 11714 3260 11710 3269 11714 3270 11715
3262 11713 3264 11714 3268 11718 3269 11723
3272 11721 3270 11716 3272 11717 3273 11722
3267 11724 3268 11725 3293 11726 3299 11677
3257 11669 3254 11712
$$
Gregoria2 follow-up statements
008
WGUS76 KSGX 070313
FFSSGX
Flash Flood Statement
National Weather Service San Diego CA
713 PM PST THU DEC 6 2018
CAC073-070430-
/O.CON.KSGX.FF.W.0035.000000T0000Z-181207T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Diego CA-
713 PM PST THU DEC 6 2018
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 830 PM PST FOR
SOUTHWESTERN SAN DIEGO COUNTY...
At 707 PM PST, Doppler radar indicated that the intense rainfall has
lessened. However, rain continues over the warned area with some
embedded heavy showers extending from San Diego extending southwest
off the coast. There has been some flooding of roads reported in
Coronado and downtown San Diego. Rainfall totals this evening have
been 1 to 2 inches and locally higher. Additional rainfall of a half
an inch or greater is forecast. This will continue to lead to
isolated flooded roadways.
Some locations that will experience likely flooding include...
San Diego, Chula Vista, El Cajon, National City, La Mesa, Poway,
Imperial Beach, Ramona, Coronado, Alpine, and Mission Valley.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3261 11714 3260 11710 3269 11714 3270 11715
3262 11713 3264 11714 3268 11718 3269 11723
3272 11721 3270 11716 3272 11717 3273 11722
3267 11724 3268 11725 3293 11726 3299 11677
3257 11669 3254 11712
$$
Gregoria669
WGUS76 KSGX 070426
FFSSGX
Flash Flood Statement
National Weather Service San Diego CA
826 PM PST THU DEC 6 2018
CAC073-070430-
/O.EXP.KSGX.FF.W.0035.000000T0000Z-181207T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Diego CA-
826 PM PST THU DEC 6 2018
...THE FLASH FLOOD WARNING FOR SOUTHWESTERN SAN DIEGO COUNTY WILL
EXPIRE AT 830 PM PST...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3261 11714 3260 11710 3269 11714 3270 11715
3262 11713 3264 11714 3268 11718 3269 11723
3272 11721 3270 11716 3272 11717 3273 11722
3267 11724 3268 11725 3293 11726 3299 11677
3257 11669 3254 11712
$$
GregoriaWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Dec 6, 2:19 PM PST, 3 hours 10 minutes earlier.
Area forecast discussion, Dec 6, 2:19 PM PST, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
219 PM PST Thu Dec 6 2018
.SYNOPSIS...
A slow moving low pressure system will continue to bring periods
of heavy showers and isolated thunderstorms through this evening,
ending by daybreak Friday. Flooding will be possible through this
evening area wide with heavy snow in the San Bernardino Mountains.
Dry with a warming trend trough the weekend with high pressure
aloft and with weak offshore flow bringing gusty northeast winds
near the coastal mountain slopes. A low pressure system from the
northwest will bring cooler weather and chance for showers on
Tuesday, followed by dry weather with a warming trend for
Wednesday and Thursday.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
Bands of very heavy showers continue to stream onshore with a band
of embedded thunderstorms to the south moving east towards the San
Diego County coast with enhanced area instability noted in the
vicinity of strong shortwave rotating onto the coast. Precip
rates up to 1" per hour have been common with the heaviest
showers and have prompted reports of flash flooding in Orange
County. Main concern for additional flash flooding in urbanized
areas and near wildfire burn scars and the flash flood watch was
expanded to include the entire area. Small stream flooding likely
in poor drainage areas. Holy and Canyon Complex burn scars most
susceptible to debris flows this afternoon but cannot rule out
debris flow near other recent scars including Cranston.
Snow levels will continue to fluctuate between 6000-7000 feet in
the San Bernardino Mountains. Some colder air in noted just to the
NW and should wrap into the San Bernardino Mountains later this
afternoon providing lower snow levels as the upper low drops south
and allows some colder air to advect from the north. In addition
heavier convection and evaporative cooling will prompt lower snow
levels at times possibly as low as 5000 feet through this evening.
Winter storm warning remains in effect for locations 6000 feet
and higher in San Bernardino County with additional accumulations
of 3 to 6 inches between 6000 to 7000 feet, and 6 to 12 inches
with isolated higher amounts up to 18 inches above 7000 feet. Snow
levels higher in Riverside County so only the high peaks there
will receive accumulating snow including Mount San Jacinto and
Toro Peak.
Precipitation will taper off from NW to SE after midnight and
taper off by daybreak Friday.
High pressure aloft will move across the West Coast this weekend
bringing dry weather with a warming trend for Friday through the
weekend. There will also be weak offshore flow this weekend with
gusty northeast winds near the coastal slopes of the mountains.
Monday will be slightly cooler as high pressure aloft begins to
weaken and onshore flow returns. For Tuesday, a trough from the
northwest will bring cooler conditions with gusty west to
northwest winds, and a chance for mainly light precipitation.
Dry with a warming trend Wednesday and Thursday with a period of
weak offshore flow possible around Wednesday.
&&
.AVIATION...
062000Z...A band of very heavy rain over Orange County and the
coastal waters will slowly drift east through 06Z. Scattered showers
ahead of this trough. CIGS 025-035 with vis 2-4 miles in showers,
lowering to CIGS of 010 and vis less than 1 mile in the heavy
downpours. A slight chance of TS. Intermittent terrain obscurations
in the mountains. East and southeast winds 15-25 kt in the mountains
and foothills. Showers decreasing late tonight.
&&
.MARINE...
Hazardous boating conditions through this evening with bands of
heavy rain and isolated thunderstorms. South winds of 10-20 kt
gusting to 25 kt. A Marine Weather Statement is in effect through
this evening.
&&
.BEACHES...
Bands of heavy rain and isolated thunderstorms over the coastal
waters will move over the beaches this afternoon and evening. A
building long-period swell through Friday will bring surf as high as
6 feet tonight into Saturday, particularly to southern San Diego
County. Strong rip currents are likely. For details, check the Surf
Zone Forecast.
&&
.SKYWARN...
Skywarn activation is requested for all areas. Weather spotters
are encouraged to report significant weather conditions.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...Flash Flood Watch until midnight PST tonight for Apple and
Lucerne Valleys-Coachella Valley-Orange County Coastal
Areas-Orange County Inland Areas-Riverside County Mountains-
San Bernardino County Mountains-San Bernardino and
Riverside County Valleys-The Inland Empire-San Diego County
Coastal Areas-San Diego County Deserts-San Diego County
Mountains-San Diego County Valleys-San Gorgonio Pass Near
Banning-Santa Ana Mountains and Foothills.
Winter Storm Warning until midnight PST tonight for San
Bernardino County Mountains.
PZ...NONE.
&&
PUBLIC...Brotherton
AVIATION/MARINE...MoedeIn the hours before
Local storm report, Dec 6, 3:44 PM PST, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
344 PM PST THU DEC 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM DEBRIS FLOW 5 W LAKE ELSINORE 33.68N 117.40W
12/06/2018 RIVERSIDE CA FIRE DEPT/RESCUE
FLASH FLOODING AND DEBRIS FLOW. 20 RESIDENTS
REQUIRING RESCUE ON COBBLESTONE LN IN LAKE
ELSINORE.
&&
MOEDELocal storm report, Dec 6, 3:45 PM PST, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
345 PM PST THU DEC 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0344 PM LIGHTNING 1 SSW BONITA 32.66N 117.02W
12/06/2018 SAN DIEGO CA TRAINED SPOTTER
LIGHTNING WITHIN 5 MI. OF THIS LOCATION.
&&
COLocal storm report, Dec 6, 4:07 PM PST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
407 PM PST THU DEC 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM FLASH FLOOD ORO GRANDE 34.60N 117.34W
12/06/2018 SAN BERNARDINO CA PUBLIC
ROADWAY FLOODING ON NATIONAL TRAILS HWY AT
MILL STREET.
&&
MOEDELocal storm report, Dec 6, 4:13 PM PST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
413 PM PST THU DEC 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0407 PM FLASH FLOOD 3 NE OCEANSIDE 33.23N 117.33W
12/06/2018 SAN DIEGO CA TRAINED SPOTTER
SPOTTER REPORTS MODERATE STREET FLOODING AT
THE INTERSECTION OF MISSION AVE AND EL
CAMINO REAL IN OCEANSIDE.
&&
SCLocal storm report, Dec 6, 5:13 PM PST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
513 PM PST THU DEC 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM FLASH FLOOD OCEANSIDE 33.20N 117.38W
12/06/2018 SAN DIEGO CA BROADCAST MEDIA
BROADCAST MEDIA REPORTED SEVERAL INCHES OF
WATER FLOODED COAST HIGHWAY NEAR DOWNTOWN
OCEANSIDE. WATER WAS GOING UP TO THE CURB
NEAR BUSINESSES. ONE RESCUE REPORTED.
&&
SCLocal storm report, Dec 6, 5:18 PM PST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
518 PM PST THU DEC 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM LIGHTNING 4 ESE DEL MAR 32.95N 117.19W
12/06/2018 SAN DIEGO CA NEWSPAPER
NEWSPAPER EMPLOYEE REPORTED LIGHTNING ON THE
56 NEAR THE CARMEL CREEK EXIT.
&&
SCThe office that day
Everything else NWS San Diego, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 6, 6:00 PM PST | Flash Flood Warning | SGX | San Diego | 3 hr |
Nearby
Flash Flood Warnings in California, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.